Medical Surgical Seizures #2

Question

A client with a diagnosis of epileptic seizures is on anticonvulsant therapy, phenytoin and is at the clinic for follow-up. The client reveals signs of central nervous system (CNS) depression with complaints of increased lethargy and confusion. The nurse provides further instruction on CNS depression after the client discloses use of which of the following?

Answers

  1. Alcohol
    • Rationale:

      This answer is correct because phenytoin, when mixed with other CNS depressants, such as alcohol, causes additional CNS depression. Alcohol, in particular, will increase phenytoin serum levels, which may induce toxicity and CNS depression. Phenytoin toxicity signs and symptoms include CNS depression, lethargy, confusion, lack of coordination, slurred speech, double vision, and nystagmus. These symptoms should be reported immediately.

  2. Furosemide
    • Rationale:

      This answer is not correct because furosemide may decrease levels of phenytoin, not increase levels. Alcohol, in particular, will increase phenytoin serum levels, which may induce toxicity and CNS depression.

  3. Metformin
    • Rationale:

      This answer is not correct because metformin may be affected by phenytoin by causing blood sugar levels to rise, but it does not cause CNS depression when taken with phenytoins. Alcohol, in particular, will increase phenytoin serum levels, which may induce toxicity and CNS depression.

  4. Calcium
    • Rationale:

      This answer is not correct because calcium may decrease absorption of phenytoin. Alcohol, in particular, will increase phenytoin serum levels, which may induce toxicity and CNS depression.

Overview

Use of alcohol with phenytoin can increase CNS depression. The nurse should provide further education if a client discloses the use of alcohol while taking phenytoin.

Explanation

Learning Outcomes

Phenytoin is an anticonvulsant medication used to control seizures. The medication works by slowing down the impulses in the brain which cause seizures. It is a CNS depressant. Phenytoin, when mixed with other CNS depressants, such as alcohol, causes additional CNS depression. Alcohol, in particular, will increase phenytoin serum levels, which may induce toxicity and CNS depression. Phenytoin toxicity signs and symptoms include CNS depression, lethargy, confusion, lack of coordination, slurred speech, double vision, and nystagmus. These symptoms should be reported immediately.

Test Taking Tip

Medications that have toxicity levels should be studied closely. Phenytoin, lithium, and digoxin are just a few of the major drugs that are commonly tested.

Video Rationale